Toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS) represent different degrees of a severe, acute mucocutaneous reaction resulting mainly from drug exposure (1). The difference between the two conditions is dependent on the total body surface area (TBSA) involvement and the nature of the skin lesions (TBSA 0-10%=SJS, 10%-30%=SJS/TEN and >30%=TEN) indicated (2). TEN should be considered a severe life threatening adverse drug reaction. TEN or SJS is diagnosed objectively according to the consensus-derived definition (2) (Table 1).
Table 1: Classification of TEN and SJS (2)
(% body surface area)
|TEN without spots||>10%||No|
|TEN with spots and/or blisters||>30%||Yes|
Both SJS and TEN exhibit rapid expanding macular rashes, often times with atypical target lesions at multiple mucosal sites (1). This condition continues to worsen in TEN patients, with the rash developing to widespread erythema, necrosis and epidermal detachment and occasionally even internal organ involvement (1).
TEN affects approximately 0.4 to 1.2 per million people every year (3-6) SJS is seen more frequently, affecting one to six cases per million people every year (4, 6). Females are two times more likely to be affected by TEN and SJS than men (4,7).
Under-reporting of TEN/SJS is an important issue. In Canada, between January 1995 to December 2000, 25 cases of TEN were reported to the Candian Adverse Drug Reaction Monitoring Program (CADRMP) (8). This represents about 10% of all TEN cases reported by 12 burn units and 4% of all TEN cases reported to the Canadian Institute for Health Information during the same timeframe (8).